Alert archive / Wyoming / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 94, NWS Cheyenne, WY

June 21, 2010Goshen County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 21, 2010, 4:09 PM MDT for Goshen County, Platte County, Wyoming. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2010, 4:09 PM MDT (22:09 UTC)
Expired
Jun 21, 2010, 4:50 PM MDT
In force
41 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Goshen County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 107 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 2:08 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.2 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2010-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2010-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
547 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:05 PM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 21, 3:05 PM MDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
305 PM MDT MON JUN 21 2010

.SHORT TERM...TODAY THROUGH WEDNESDAY...TORNADO WATCH IN EFFECT
UNTIL 9 PM THIS EVENING EAST OF THE LARAMIE RANGE INCLUDING THE
HIGH PLAINS OF EASTERN WYOMING AND WESTERN NEBRASKA. WITH TSTORMS
STARTING TO DEVELOP IN THE MOUNTAINS...WILL KEEP DISCUSSION SHORT
DUE TO EXPECTED IMPACTS. WEAK UPSLOPE FLOW ACROSS THE HIGH PLAINS
OF ERN WYOMING AND WRN NEBRASKA WILL CONTINUE THROUGH THIS EVENING
WITH CURRENT DEWPOINTS IN THE UPPER 50S TO LOW 60S EAST OF A LINE
FROM LARAMIE TO DOUGLAS. COMBINED WITH HIGH MIDLEVEL
INSTABILITY AND JET DYNAMICS ALOFT...ISOLATED SEVERE TSTORMS ARE
POSSIBLE INTO TONIGHT MAINLY FROM CHEYENNE NORTHWARD TO
DOUGLAS...AND POINTS EAST OF I25. UPSLOPE FLOW IS NOT AS STRONG AS
YESTERDAY...BUT THERE IS STILL ENOUGH LLVL SHEAR TO PRODUCE A
TORNADO OR TWO WITH THE BEST CHANCE OVER THE PANHANDLE OF
NEBRASKA. CONDITIONS ARE EXPECTED TO IMPROVE AFTER MIDNIGHT ACROSS
WRN NEBRASKA WITH PATCHY FOG POSSIBLE.

ANOTHER SHOT AT SEVERE WEATHER IS LOOKING LIKELY FOR TUESDAY WITH A
STRENGTHENING JET STREAM ALOFT AND A POTENT UPPER LEVEL TROUGH
PUSHING ACROSS WYOMING. APPEARS TO BE A BETTER CHANCE OF SEVERE WEATHER
TOMORROW WITH MORE MIDLEVEL MOISTURE...BETTER DYNAMICS...AND
CONTINUED UPSLOPE FLOW...WITH TSTORMS EXPECTED FURTHER WEST INTO
ALBANY AND PORTIONS OF CARBON COUNTY. TEMPS WILL REMAIN WARM WITH
HIGHS IN THE 70S AND 80S ACROSS THE REGION TUESDAY AND WEDNESDAY.
INCREASED POP TUESDAY THROUGH TUESDAY NIGHT WITH A GREAT COVERAGE
OF RAIN SHOWER AND TSTORM ACTIVITY EXPECTED WITH THIS SYSTEM. WEAK
PACIFIC FRONT WILL PUSH THROUGH THE AREA TUESDAY NIGHT RESULT IN
SLIGHTLY COOLER TEMPS ON WEDNESDAY BUT DRIER CONDITIONS.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...A LARGE SCALE
SOUTHWESTERLY FLOW PATTERN IS FORECAST TO CONTINUE THROUGH THE
PERIOD. WILL TEND TOWARDS BLEND OF MODELS SINCE ALL SEEM TO BE IN
RELATIVELY GOOD AGREEMENT FOR OUR AREA. THE SOUTHWEST FLOW WILL
KEEP OUR AREA IN SUMMER-LIKE WEATHER CONDITIONS WITH WARMER THAN
NORMAL HIGH TEMPERATURES AND ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS. PLENTY OF INSTABILITY AND SOME LOW LEVEL MOISTURE
AVAILABLE MOST DAYS. A QUASI STATIONARY FRONT IS FORECAST TO
REMAIN OVER THE FRONT RANGE THROUGH THE PERIOD. THIS BOUNDARY WILL
LIKELY ACT AS A FOCUS FOR CONVECTIVE INITIATION. THE QUESTION WILL
BE WHERE THE BOUNDARY IS AT ANY GIVEN TIME...SO WILL HAVE TO KEEP
PROBABILITIES OF THUNDERSTORMS ALMOST EVERY DAY...ESPECIALLY EAST
OF THE LARAMIE RANGE. OTHER QUESTIONS CONCERNING INGREDIENTS FOR
CONVECTIVE INITIATION INCLUDE TIMING OF WEAK SHORTWAVES IN THE
FLOW AND THE STRENGTH OF THE CAP (VERY WARM MID LEVEL TEMPERATURES
ARE FORECAST FOR THE PERIOD).

IT APPEARS THERE WILL BE A WEAK COOL FRONT THAT WILL MOVE THROUGH ON
WEDNESDAY. THE FRONT WILL ONLY COOL TEMPS 5 TO 10 DEGREES...STILL A
FEW DEGREES ABOVE NORMAL...BUT SHOULD STABILIZE THE ATMOSPHERE
ENOUGH TO LEAVE THE MENTION OF THUNDER OUT THAT AFTERNOON. AT THIS
TIME...FRIDAY ALSO APPEARS MARGINAL FOR THUNDER AND IS NOT IN THE
CURRENT GRIDS...SO WILL CONTINUE TO LEAVE THEM OUT FOR NOW TOO.

NO MAJOR CHANGES TO ONGOING GRIDS NEEDED.
&&

.AVIATION...18Z TAFS. SC FIELD OVER NE PANHANDLE AND EXTREME SWRN WY
IS SLOWLY BURNING OFF. AS SURFACE HEATS...EXPECT WINDS TO INCREASE A
BIT. ISOLATED THUNDERSTORMS OVER EXTREME ERN WY AND THE NE PANHANDLE
EXPECTED TO DEVELOP AFTER 21Z...BUT VFR CONDITIONS EXPECTED. A COOL
FRONT/WIND SHIFT IS EXPECTED TO ADVANCE NW TO SE ACROSS THE AREA
OVERNIGHT.
&&

.FIRE WEATHER...FIRE WEATHER CONCERNS REMAIN MINIMAL THIS WEEK DUE
TO RECENT HEAVY RAINFALL AND HIGH FUEL MOISTURES. HOWEVER WITH LOW
HUMIDITY VALUES BETWEEN 10 TO 20 PCT ACROSS ALBANY AND ESPECIALLY
CARBON COUNTIES...EXPECT FUEL MOISTURE TO GRADUALLY LOWER THIS
WEEK ACROSS THE VALLEYS WITH NO CONCERNS IN THE MOUNTAINS DUE TO
WET CONDITIONS AND SOME SNOWPACK.
&&

.HYDROLOGY...MAIN CONCERN CONTINUES TO BE THE LOWER NORTH PLATTE
RIVER EAST OF TORRINGTON WYOMING AND THE LOWER LARAMIE RIVER NEAR
FORT LARAMIE. RELEASES FROM WHEATLAND AND GRAY ROCKS RESERVOIR ARE
KEEPING THE LARAMIE RIVER ABOVE FLOOD STAGE...BUT FLOW RATE FROM
THESE RESERVOIRS WILL CONTINUE TO DECREASE RESULTING IN THE
LARAMIE RIVER LEVEL DECREASING THIS WEEK AND LIKELY BELOW FLOOD
STAGE LATER THIS WEEK. ADDITIONALLY CRESTS FROM THE UPPER NORTH
PLATTE ARE NOW MAKING THEIR WAY INTO THE NEBRASKA PANHANDLE WITH
FLOODING CONTINUING AT BOTH HENRY...MINITARE AND MITCHELL ALONG
THE PLATTE RIVER. THESE HIGH WATERS ARE EXPECTED TO CONTINUE INTO
NEXT WEEKEND AS RELEASES CONTINUE.
&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...TJT
LONG TERM/AVIATION...EDDY
HYDROLOGY...TJT
Hazardous weather outlook, Jun 21, 2:26 PM MDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
226 PM MDT MON JUN 21 2010

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
222030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
226 PM MDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON
AND EVENING. A FEW STORMS ARE EXPECTED TO BECOME
SEVERE...CONTAINING LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A
TORNADO. A TORNADO WATCH HAS BEEN ISSUED FOR WYOMING AND NEBRASKA
COUNTIES ALONG AND EAST OF THE LARAMIE RANGE THROUGH 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS ON TUESDAY AND
THURSDAY...AND AGAIN ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED FOR AREAS ALONG AND EAST OF THE
LARAMIE RANGE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ104-105-109>115-222030-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
226 PM MDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS ON TUESDAY AND
THURSDAY...AND AGAIN ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 21, 4:02 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
402 PM MDT MON JUN 21 2010

WYZ107-108-212230-
EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-
402 PM MDT MON JUN 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PLATTE AND WESTERN GOSHEN
COUNTIES UNTIL 430 PM MDT...

AT 357 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRAYROCKS RESERVOIR...OR 14 MILES NORTHEAST
OF WHEATLAND...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GUERNSEY...
  HARTVILLE...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

RUBIN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:33 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff57 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.